10000219 J Clin Psychiatry / Document Archive

Psychiatrist.com Home    Keyword Search

Close [X]

Search Our Sites

Enter search terms below (keywords, titles, authors, or subjects). Then select a category to search and press the Search button. All words are assumed to be required. To search for an exact phrase, put it in quotes. To exclude a term, precede it with a minus sign (-).

Keyword search:

Choose a category:

Choosing the appropriate category will greatly improve your chances of finding the best match.

All files at our sites: J Clin Psychiatry, Primary Care Companion, CME Institute, and MedFair

Search materials from our journals:

Abstracts from The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements

PDFs of the full text of The Journal of Clinical Psychiatry, 1996–present, both regular issues and supplements (Net Society Platinum [paid subscribers])

PDFs of the full text of The Primary Care Companion to The Journal of Clinical Psychiatry, 1999–present

Search CME offerings:

CME Institute, including CME from journals , supplements, and Web activities for instant CME credit (Net Society Gold [registered users]); also includes information about our CME program

CME activities from regular issues of The Journal of Clinical Psychiatry (Net Society Gold [registered users])

CME Supplements from The Journal of Clinical Psychiatry (Net Society Gold [registered users])

 

The article you requested is

Long-Term Follow-Up of Magnetic Resonance– Detectable Choline Signal Changes in the Hippocampus of Patients Treated With Electroconvulsive Therapy.

J Clin Psychiatry 2003;64:775-780
Copyright 2003 Physicians Postgraduate Press, Inc.

To view this item, select one of the options below.

  1. NONSUBSCRIBERS
    1. Purchase this PDF for $40
      If you are not a paid subscriber, you may purchase the PDF.
      (You'll need the free Adobe Acrobat Reader.)
    2. Subscribe
      Receive immediate full-text access to JCP. You can subscribe to JCP print + online for $166 individual.
      JCP's 75th AnniversaryCelebrate!
      Celebrate JCP's 75th Anniversary with a special online-only subscription price of $75.
  2. PAID SUBSCRIBERS
    1. Activate
      If you are a paid subscriber to JCP and do not yet have a username and password, activate your subscription now.
    2. Sign in
      As a paid subscriber who has activated your subscription, you have access to the HTML and PDF versions of this item.
  1. Did you forget your password?

Still can't log in? Contact the Circulation Department at 1-800-489-1001 x4 or send an email

| 54.224.214.109

Background: In a previous proton magnetic resonance spectroscopic imaging (1H MRSI) study of the hippocampus in patients receiving electroconvulsive therapy (ECT), the metabolite signals for N-acetylaspartate (NAA), creatine and phosphocreatine, and choline-containing compounds (Ch) were evaluated before and directly after a course of ECT. Stable metabolite signals for NAA and creatine and phosphocreatine but increasing signals from choline-containing compounds post-ECT compared with pre-ECT were found. The purpose of this investigation was to monitor the long-term course of the hippocampal metabolite signals post-ECT treatment.

Method: Twelve of 17 depressed patients (DSM-IV and ICD-10 criteria), examined while receiving ECT, were reevaluated after a minimum interval of 12 months. Data were gathered between 1997 and 2000. In all patients, 1H MRSI studies of the hippocampus were performed and relative contributions of cerebrospinal fluid, gray matter, and white matter to each MRSI voxel were determined. Patients' cognitive as well as psychopathologic status was obtained.

Results: Two of the examined patients suffered a relapse. All other patients were in stable remission. No changes in hippocampal NAA signals were detected after a mean interval of 20 months (SD = 8.6) after the last ECT. The initially significant increase in the Ch signal was found to be reversed to nearly pre-ECT values.

Conclusion: The results of our long-term follow-up corroborate our original finding that ECT has no influence on NAA signals. The observed reversal of the Ch signal might reflect alterations in membrane turnover. Increased Ch signals are thought to reflect an increased membrane turnover and should reverse accordingly. This increase in membrane turnover could potentially play a role in the therapeutic effect of ECT.